Alert archive / Wyoming / High Wind Warnings in 2013

High Wind Warning 15, NWS Cheyenne, WY

March 11, 2013Albany County, Laramie County, Wyoming

NWS Cheyenne, WY issued this high wind warning at Mar 11, 2013, 11:11 AM MDT for Albany County, Laramie County, Wyoming. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 11, 2013, 11:11 AM MDT (17:11 UTC)
Expired
Mar 11, 2013, 1:41 PM MDT
In force
3 hr
Issued by
NWS Cheyenne, WY

Counties Albany County, WY, Laramie County, WY

The radar

The Cheyenne radar (KCYS), 50 km from the middle of the area, began a volume at 17:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 5.2 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2013-03-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2013-03-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 122 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2502 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
122 m²/s²
0-3 km storm-relative helicity
151 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

952 
WWUS75 KCYS 111711
NPWCYS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHEYENNE WY
1111 AM MDT MON MAR 11 2013

...STRONG WINDS NEAR CHEYENNE THROUGH MID AFTERNOON TODAY...

.A STRONG NORTHWEST TO SOUTHEAST ORIENTED JET STREAM OVERHEAD
WILL COMBINE WITH THE SURFACE PRESSURE GRADIENT AND AN APPROACHING
COLD FRONT TO PRODUCE STRONG NORTHWEST WINDS THROUGH MID AFTERNOON
FROM THE SUMMIT OF INTERSTATE 80 BETWEEN CHEYENNE AND LARAMIE...
ACROSS THE EASTERN FOOTHILLS OF THE LARAMIE RANGE WEST OF CHEYENNE
AND OVER CENTRAL LARAMIE COUNTY INCLUDING CHEYENNE.

WYZ116>118-112200-
/O.NEW.KCYS.HW.W.0015.130311T1711Z-130311T2200Z/
SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-
INCLUDING THE CITIES OF...VEDAUWOO...BUFORD...PUMPKIN VINE...
HORSE CREEK...HARRIMAN...WHITAKER...CHEYENNE
1111 AM MDT MON MAR 11 2013

...HIGH WIND WARNING IN EFFECT UNTIL 4 PM MDT THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 4 PM MDT THIS AFTERNOON. 

* TIMING...THROUGH 4 PM MDT TODAY.

* WINDS...NORTHWEST WIND 30 TO 45 MPH WITH GUSTS TO 60 MPH.

* IMPACTS...TRAVEL WILL BE DIFFICULT FOR LIGHTWEIGHT AND HIGH
  PROFILE VEHICLES. MOTORISTS SENSITIVE TO THESE STRONG WINDS WILL
  WANT TO DELAY TRAVEL IF POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. THE LATEST ROAD
CONDITIONS PROVIDED BY THE WYOMING DEPARTMENT OF TRANSPORTATION
AND NEBRASKA DEPARTMENT OF ROADS ARE AVAILABLE BY CALLING
5 1 1 OR ON THE INTERNET.

&&

$$

RUBIN
1 follow-up statement
435 
WWUS75 KCYS 111941
NPWCYS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHEYENNE WY
141 PM MDT MON MAR 11 2013

...STRONG WIND THREAT HAS ENDED...

.A PASSING COLD FRONT WILL CONTINUE TO HELP DIMINISH THE STRONG
WINDS THAT OCCURRED EARLIER.

WYZ116>118-112045-
/O.CAN.KCYS.HW.W.0015.000000T0000Z-130311T2200Z/
SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-
INCLUDING THE CITIES OF...VEDAUWOO...BUFORD...PUMPKIN VINE...
HORSE CREEK...HARRIMAN...WHITAKER...CHEYENNE
141 PM MDT MON MAR 11 2013

...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS CANCELLED THE HIGH
WIND WARNING. 

THE THREAT OF STRONG WINDS HAS ENDED AS A COLD FRONT MOVES 
SOUTHWARD ACROSS THE AREA...AND SCATTERED RAIN AND SNOW SHOWERS
BECOME MORE NUMEROUS.

$$

RUBIN

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this high wind warning went out at Mar 11, 3:25 AM MDT, 7 hours 46 minutes earlier.

Area forecast discussion, Mar 11, 3:25 AM MDT, 7 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
325 AM MDT MON MAR 11 2013

.SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT...
SATELLITE PIX EARLY THIS MORNING SHOW AN UPSTREAM SHORTWAVE OVER
MONTANA BEING DRIVEN SOUTHEAST BY A JET STREAK OF WHICH 00Z UPPER
AIR ANALYSIS OBSERVED AT AROUND 120-140 KNOTS ACROSS SOUTHERN
BRITISH COLUMBIA. THIS SHORTWAVE WILL ACCELERATE SOUTHEAST THROUGH
THE REGION LATER TODAY AND TONIGHT PRODUCING A PERIOD OF SHOWER
ACTIVITY. UPSTREAM RADARS AT BILLINGS AND RIVERTON ARE ALREADY
RETURNING LIGHT ECHOES...THOUGH OBSERVATION SITES HAVE YET TO
CONFIRM ANY PRECIPITATION HAS REACHED THE GROUND. THIS IS
EXPECTED TO CHANGE ACROSS EAST CENTRAL WYOMING THIS MORNING AS
LLVL FORCING ALONG THE ASSOCIATED COLD FRONT COMBINES WITH THE
FAVORABLE NOSE OF THE AFOREMENTIONED JET STREAK. ALTHOUGH
SHOWERY...PRECIPITATION WILL BECOME MORE WIDESPREAD THIS AFTERNOON
AS H7/H5 LAPSE RATES STEEPEN TO NEAR 8C/KM AND LIFTED INDICES
FALL TO ZERO. MODELS EVEN SHOW SOME SBCAPE VALUES OF AROUND 100
J/KG ACROSS THE EASTERN PLAINS BY THIS AFTERNOON. ALTHOUGH NOT
CONFIDENT ENOUGH TO INCLUDE IN THE FORECAST AT THIS TIME...WOULD
NOT BE SURPRISED TO SEE A FEW LIGHTNING STRIKES LATER TODAY.
PRECIPITATION PHASE WILL BE TRICKY AS SFC TEMPERATURES WILL BE
PLENTY WARM FOR RAIN INITIALLY. HOWEVER...EVAPORATIVE COOLING
WITHIN THE COLUMN WILL BE SUFFICIENT TO MIX OR TURN TO SNOW...
ESPECIALLY IN MORE INTENSE CONVECTION. MODELS ALSO POINT TO A
BROAD AREA OF NEGATIVE EPV CO-LOCATED WITH AN AREA OF LLVL
FRONTOGENESIS WHICH WILL FURTHER STRENGTHEN THE CONVECTIVE SHOWERS
IN AREAS OF ENHANCED CSI. THIS AREA OF BEST LIFT WILL DRIFT INTO
EXTREME SOUTHEAST WYOMING AND THE SOUTHERN NEBRASKA PANHANDLE BY
AROUND MIDNIGHT. AS SUCH WILL SEE A GRADUAL DECREASE IN SHOWER
COVERAGE FROM NORTH TO SOUTH LATER TONIGHT. SNOWFALL AMOUNTS OF AN
INCH OR TWO WILL DEFINITELY BE A POSSIBILITY WITHIN THESE HEAVIER
BANDS ESPECIALLY AS TEMPERATURES FALL THIS EVENING. COULD EVEN SEE
LOCALLY HIGHER AMOUNTS IF ANY OF THESE BANDS BECOME STATIONARY.
VISIBILITIES WILL DROP WITHIN THESE HEAVIER BANDS THIS AFTERNOON
AND WITH TEMPERATURES THAT WILL FALL BELOW FREEZING AFTER
SUNSET...MAY SEE SOME POOR TRAVELLING CONDITIONS FOR A TIME THIS
EVENING.

MOSTLY DRY CONDITIONS WILL RETURN FOR TUESDAY AND WEDNESDAY AS
NORTHWEST FLOW ENSUES ACROSS THE REGION. WILL SEE PERIODIC BOUTS
WITH CLOUD COVER...ESPECIALLY TUESDAY NIGHT AND AGAIN WEDNESDAY
NIGHT. HOWEVER...WITH THE JET AND STORM TRACK KEPT AT BAY NORTH OF
THE CWFA...DO NOT EXPECT SUFFICIENT LIFT TO WARRANT ANY
PRECIPITATION CHANCES. TEMPERATURES WILL IMPROVE DRAMATICALLY AS
WELL AS H7 TEMPERATURES CLIMB FROM -6C TODAY AND TUESDAY TO NEAR
FREEZING BY WEDNESDAY. SO HIGH TEMPERATURES WILL BE IN THE 40S
TODAY AND TUESDAY...WITH 50S AND 60S RETURNING FOR WEDNESDAY.

.LONG TERM...THURSDAY THROUGH SUNDAY...
UPPER RIDGE WILL BE OVER THE REGION THURSDAY THROUGH FRIDAY WHILE
SLOWLY DEAMPLIFYING AS SHORTWAVE ENERGY RIDES ALONG THE NORTHERN
PARTS OF THE RIDGE. QUITE MILD TEMPERATURES WILL BE OVER THE CWA
THURSDAY AND FRIDAY WITH MAXS LIKELY REACHING THE 70S OVER THE PLAINS...
ESPECIALLY PARTS OF THE NEBRASKA PANHANDLE. MODELS THEN BEGIN
DIVERGING ON SOLUTIONS WITH RESPECT TO HANDLING OF SHORTWAVE
ENERGY OFF THE NORTHEAST PACIFIC BEGINNING OVER THE WEEKEND WITH
THE ECMWF BUILDING AN UPPER RIDGE OVER THE WESTERN CONUS SUNDAY
WHILE THE GFS CARVES OUT A TROF. ECMWF ALSO DRIVES A COUPLE OF
SHORTWAVES ACROSS THE CWA SATURDAY AND SUNDAY WHILE GFS IS FARTHER
NORTH WITH THE FIRST ONE AND MUCH SLOWER WITH THE SECOND. WILL GO
WITH SOME LOW POPS MAINLY OVER WESTERN AND NORTHERN PARTS OF THE
CWA WHERE AGREEMENT IS SOMEWHAT BETTER THOUGH STILL NOT ALL THAT
GOOD AS WELL AS COOL THINGS DOWN SOME AS HEIGHTS LOWER.

&&

.AVIATION...12Z TAF ISSUANCE...
VFR EXPECTED OVER ALL TERMINALS MOST OF TODAY WITH VARYING
AMOUNTS OF MAINLY MID LEVEL CLOUDS. GUSTY WEST TO NORTHWEST WINDS
ESPECIALLY NEAR THE MTNS THROUGH THIS AFTERNOON. SFC COLD FRONT
WILL PUSH SOUTH ACROSS THE PLAINS THIS EVENING LOWERING CIGS
BEHIND IT...WITH WIDESPREAD MVFR/IFR CIGS TONIGHT ESPECIALLY FROM
KRWL TO KCYS ALONG WITH DEVELOPING AREAS OF LIGHT SNOW.

&&

.FIRE WEATHER...
RELATIVELY COOL AND SHOWERY CONDITIONS TODAY WILL KEEP ANY FIRE
WEATHER CONCERNS DOWN. CONDITIONS WILL BEGIN TO DRY OUT FOR
TUESDAY...ALTHOUGH TEMPERATURES WILL CONTINUE TO BE COOL ACROSS
THE DISTRICT. HIGH TEMPERATURES WILL ONLY REACH THE 40S EACH
DAY...WHICH WILL RESULT IN MINIMUM RELATIVE HUMIDITIES DROPPING
INTO 30 TO 40 PERCENT RANGE. TEMPERATURES WILL TURN WARMER FOR
WEDNESDAY THROUGH FRIDAY WITH DRY CONDITIONS CONTINUING.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

SHORT TERM/FIRE WEATHER...HAHN
LONG TERM/AVIATION...RE
Hazardous weather outlook, Mar 11, 5:46 AM MDT, 5 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
546 AM MDT MON MAR 11 2013

NEZ020-054-WYZ101>119-121100-
BANNER-KIMBALL-CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
546 AM MDT MON MAR 11 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE...EAST CENTRAL WYOMING...SOUTH CENTRAL WYOMING AND
SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SOME SNOW SHOWERS ARE EXPECTED TO DEVELOP OVER THE AREA LATER THIS
AFTERNOON AND EVENING. SOME AMOUNTS AROUND AN INCH OR TWO ARE
POSSIBLE BY LATE IN THE EVENING WHERE MORE INTENSE SNOW SHOWERS
OCCUR. VISIBILITIES COULD LOWER TO LESS THAN A MILE AT TIMES IN THE
HEAVIER SNOW SHOWERS.

LOCALLY STRONG WINDS WILL ALSO OCCUR TODAY PARTICULARLY IN WIND
PRONE AREAS WITH SOME GUSTS NEAR 50 MPH POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ002-003-019-021-055-095-096-121100-
DAWES-BOX BUTTE-SCOTTS BLUFF-MORRILL-CHEYENNE-NORTH SIOUX-
SOUTH SIOUX-
546 AM MDT MON MAR 11 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Special weather statement, Mar 11, 6:09 AM MDT, 5 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
609 AM MDT MON MAR 11 2013

WYZ110-116-117-111500-
NORTH SNOWY RANGE FOOTHILLS-SOUTH LARAMIE RANGE-
SOUTH LARAMIE RANGE FOOTHILLS-
INCLUDING THE CITIES OF...ARLINGTON...ELK MOUNTAIN...VEDAUWOO...
BUFORD...PUMPKIN VINE...HORSE CREEK...HARRIMAN...WHITAKER
609 AM MDT MON MAR 11 2013

...GUSTY WINDS ALONG PORTIONS OF INTERSTATE 80 THIS MORNING..

WEST WINDS OF 30 TO 35 WITH GUSTS OF 45 TO 55 MPH WILL OCCUR
ALONG THE INTERSTATE 80 CORRIDOR THIS MORNING. MOTORISTS
TRAVELING IN LIGHTWEIGHT OR HIGH PROFILE VEHICLES SHOULD BE
PREPARED TO ENCOUNTER THESE STRONG AND GUSTY WINDS ALONG
INTERSTATE 80 AROUND ARLINGTON AND BETWEEN CHEYENNE AND LARAMIE.
WINDS WILL REMAIN BREEZY THROUGH THE AFTERNOON AND DECREASE SOME
BY TONIGHT.

THE WYOMING DEPARTMENT OF TRANSPORTATION ADVISES NO LIGHT TRAILER
TRAFFIC DUE TO WIND SPEEDS ABOVE 50 MPH. THESE WINDS MAY CAUSE
LOSS OF VEHICLE CONTROL OR A BLOW OVER TO HIGH PROFILE VEHICLES
TRAVELING EMPTY OR WITH A LIGHT LOAD. DRIVERS OF SUCH VEHICLES ARE
ADVISED TO DELAY TRAVEL.

HAHN
Special weather statement, Mar 11, 10:37 AM MDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
1037 AM MDT MON MAR 11 2013

WYZ116>118-111800-
SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-
INCLUDING THE CITIES OF...VEDAUWOO...BUFORD...PUMPKIN VINE...
HORSE CREEK...HARRIMAN...WHITAKER...CHEYENNE
1037 AM MDT MON MAR 11 2013

...STRONG WINDS NEAR THE SUMMIT OF INTERSTATE 80 THIS MORNING...

WATCH FOR NORTHWEST WINDS OF 30 TO 45 MPH WITH VERY LOCALIZED
GUSTS UP TO 60 MPH THIS MORNING OVER THE SUMMIT OF INTERSTATE 80
BETWEEN CHEYENNE AND LARAMIE...AS WELL AS OVER THE EASTERN FOOTHILLS
OF WESTERN LARAMIE COUNTY TO THE WEST OF CHEYENNE ALONG INTERSTATE
80.

IF YOU ARE DRIVING OVER THE SUMMIT OF INTERSTATE 80...OR OVER THE
EASTERN FOOTHILLS OF THE LARAMIE RANGE OVER WESTERN LARAMIE
COUNTY WEST OF CHEYENNE...WATCH FOR THE STRONG NORTHWEST WINDS
AND SUDDEN GUSTS.

THE WYOMING DEPARTMENT OF TRANSPORTATION ADVISES NO LIGHT TRAILER
TRAFFIC DUE TO WIND SPEEDS ABOVE 50 MPH. THESE WINDS MAY CAUSE
LOSS OF VEHICLE CONTROL OR A BLOW OVER TO HIGH PROFILE VEHICLES
TRAVELING EMPTY OR WITH A LIGHT LOAD. DRIVERS OF SUCH VEHICLES ARE
ADVISED TO DELAY TRAVEL.

RUBIN

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 11, 5:43 PM MDTWinter Weather AdvisoryCYSAlbany, Carbon, Laramie5 hr

Nearby

High Wind Warnings in Wyoming, 2013Every high wind warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.